Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 93, NWS Aberdeen, SD

June 29, 2005Brown County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 29, 2005, 4:24 AM CDT for Brown County, South Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 29, 2005, 4:24 AM CDT (09:24 UTC)
Expired
Jun 29, 2005, 4:54 AM CDT
In force
30 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Brown County, SD

The radar

The Aberdeen radar (KABR), 16 km from the middle of the area, began a volume at 09:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.4 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2005-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1880 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2005-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1880 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1183 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:50 AM CDT, 34 minutes earlier.

Area forecast discussion, Jun 29, 3:50 AM CDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
350 AM CDT WED JUN 29 2005

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
AREA OF STRONG THETA-E ADVECTION IN 30KT LOW LEVEL JET HAS HELPED
FIRE SOME ELEVATED THUNDERSTORMS THIS MORNING ACROSS THE FORECAST
AREA. AN UPPER LEVEL WAVE SWINGING AROUND MAIN UPPER TROUGH WILL
MOVE THROUGH THE ARE THIS MORNING. SHOWERS AND THUNDERSTORMS AHEAD
OF THIS WAVE ARE ALREADY ENTERING SWRN FORECAST AREA THIS MORNING.
WITH LOW OVER NWRN SD THIS MORNING...AND PROGGED TO MOVE NE ACROSS
ND TODAY...A COLD FRONT WILL PUSH EAST ACROSS THE ARE TODAY. STRONG
WEST WINDS ARE EXPECTED BEHIND THE FRONT...WITH WIND ADVISORY POSTED
FOR LATE THIS AFTERNOON AND EARLY THIS EVENING FOR THE FAR WEST.
AFTER MORNING ACTIVITY...REDEVELOPMENT WILL BE POSSIBLE IN THE
NORTHEAST AHEAD OF THE COLD FRONT. SEVERE STORMS WILL BE POSSIBLE
ACROSS THE AREA THIS MORNING...AND IN THE EAST DURING THE AFTERNOON.
LOW WRAPS UP OVER NORTHERN MINNESOTA LATE TONIGHT AND EARLY
THURSDAY. SHOWERS ASSOCIATED WITH TROWAL AXIS ON BACK SIDE OF LOW
WILL BE POSSIBLE IN THE NORTH TONIGHT INTO EARLY THURSDAY. HIGH
PRESSURE DOMINATES FOR FRIDAY...WITH TEMPERATURES REBOUNDING FROM A
COOLER THURSDAY. LOW LEVEL JET KICKS UP FRIDAY NIGHT ACROSS THE
AREA. INCLUDED A CHANCE OF THUNDERSTORMS FOR LATE FRIDAY NIGHT.

.LONG TERM...SATURDAY THROUGH TUESDAY
STILL A BIT OF DISAGREEMENT TAKING PLACE IN THE EXTENDED MODELS. FOR
SATURDAY...LATEST GFS NOW SHOWING 5H WAVE TRAVERSING ALONG ND/SD
BORDER PUSHING INTO MN BY 00Z SUNDAY. CANADIAN AGREES THAT MOST OF
PCPN PUSHES INTO ND DURING DAY SATURDAY...WITH MARGINAL 7H CAPPING
TEMPS STILL FCSTD(+10 TO +12). THE 28/18Z DGEX KEEPS WAVE SLIGHTLY
FURTHER SOUTH. HAVE OPTED TO KEEP SAT WX GRIDS IN PLACE DUE TO
UNCERTAINTY.

POTENT COLD FRONT SLIPS THROUGH THE AREA ON SUNDAY...WITH MODELS
AGAIN PAINTING MAJORITY OF QPF FURTHER TO THE NORTH. GFS DOES SHOW
GOOD 7H OMEGA TAKING PLACE SATURDAY NIGHT AHEAD OF FEATURE...WITH
NOCTURNAL TSRA POSSIBLE ON DEVELOPING LOLVL JET. BY 00Z MONDAY 7H
TEMPS FALL INTO THE +3 TO +5 DEGREE C RANGE.

CANADIAN HIGH KEEPS WX DRY FOR REMAINDER OF FCST. WAA RETURNING TO
THE WRN CWA TUESDAY AFTN MAY RESULT IN SOME TSRA FIRING...BUT FOR
NOW HAVE HELD OFF ON INTRODUCING ANY QPF.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FOR WESTERN COUNTIES FROM 3 PM CDT THROUGH
MIDNIGHT CDT.
MN...NONE.
&&

KNUTSVIG/HINTZ
Hazardous weather outlook, Jun 28, 5:23 AM CDT, 23 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
523 AM CDT TUE JUN 28 2005

SDZ003>005-009-010-015>017-033>037-045-048-051-291021-
BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES-
LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH-
523 AM CDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND NORTH
CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL AND NORTH
CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON AND THIS EVENING. ANY STORMS
THAT DO DEVELOP HAVE THE POTENTIAL OF BECOMING SEVERE...WITH THE
PRIMARY THREATS BEING LARGE HAIL...DAMAGING WINDS...AND TORNADOES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA ON WEDNESDAY. ALTHOUGH
AN ISOLATED SEVERE STORM WILL BE POSSIBLE...WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON OR THIS
EVENING.

MNZ039-046-SDZ006>008-011-018>023-291021-
BIG STONE-BROWN-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-
ROBERTS-SPINK-TRAVERSE-
523 AM CDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST SOUTH
DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA TONIGHT. ANY STORMS
THAT DO DEVELOP HAVE THE POTENTIAL OF BECOMING SEVERE...WITH THE
PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS. TORNADOES WILL
ALSO BE POSSIBLE WITH THE STORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED DURING THE DAY ON WEDNESDAY. SEVERE STORMS
WILL BE POSSIBLE WITH THE PRIMARY THREATS BEING LARGE HAIL AND
DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT.

KNUTSVIG

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 1:15 AM CDTSevere Thunderstorm WarningABRDewey45 min
Jun 29, 2:15 AM CDTSevere Thunderstorm WarningABRDewey, Potter, Walworth62 min
Jun 29, 7:21 AM CDTSevere Thunderstorm WarningABRSpink24 min
Jun 29, 8:44 AM CDTSevere Thunderstorm WarningABRGrant, Roberts48 min
Jun 29, 9:13 AM CDTFlash Flood WarningABRRoberts6 hr
Jun 29, 12:50 PM CDTSevere Thunderstorm WarningABRFaulk55 min
Jun 29, 1:10 PM CDTTornado WarningABRFaulk, Spink35 min
Jun 29, 1:20 PM CDTTornado WarningABRBrown55 min
Jun 29, 2:14 PM CDTSevere Thunderstorm WarningABRBrown, Day, Marshall46 min
Jun 29, 2:15 PM CDTFlash Flood WarningABRBrown, Day, Marshall6 hr
Jun 29, 2:22 PM CDTSevere Thunderstorm WarningABRSpink23 min
Jun 29, 2:59 PM CDTSevere Thunderstorm WarningABRMarshall31 min
Jun 29, 3:06 PM CDTFlash Flood WarningABRRoberts6 hr
Jun 29, 3:20 PM CDTSevere Thunderstorm WarningABRCodington, Grant40 min
Jun 29, 3:28 PM CDTSevere Thunderstorm WarningABRRoberts17 min
Jun 29, 3:45 PM CDTSevere Thunderstorm WarningABRRoberts60 min
Jun 29, 3:56 PM CDTSevere Thunderstorm WarningABRGrant34 min
Jun 29, 4:12 PM CDTSevere Thunderstorm WarningABRSpink17 min
Jun 29, 5:23 PM CDTSevere Thunderstorm WarningABRBrown, Day37 min
Jun 29, 5:58 PM CDTSevere Thunderstorm WarningABRMarshall35 min
Jun 29, 4:28 PM CDTSevere Thunderstorm WarningABRBig Stone32 min
Jun 29, 4:35 PM CDTSevere Thunderstorm WarningABRTraverse25 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.